Heavy Snow, San Rafael Swell/Greene River/Hanksville
- When
- March 9, 6:00 PM MST to March 10, 8:00 AM MST
- Where
- San Rafael Swell/Greene River/Hanksville forecast zone
- Reported by
- TRAINED SPOTTER
11" at Green River (ibncluding 9" in 12h)
A SERIES OF COLD WINTERY STORM SYSTEMS MOVED ACROSS UTAH DURING THE PERIOD. AN AVALANCHE ON THE 11TH CLAIMED THE LIFE OF A SNOWBOARDER CAUGHT IN THE SLIDE IN TAYLOR CANYON ON MOUNT OGDEN.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SLC wrote it up.
A SERIES OF COLD WINTERY STORM SYSTEMS MOVED ACROSS UTAH DURING THE PERIOD. AN AVALANCHE ON THE 11TH CLAIMED THE LIFE OF A SNOWBOARDER CAUGHT IN THE SLIDE IN TAYLOR CANYON ON MOUNT OGDEN. THERE WERE SEVERAL MULTIPLE CAR PILEUPS...THE LARGEST OF WHICH WAS IN OGDEN WHEN 16 CARS CRASHED ON I-15 NEAR 31ST STREET...CLOSING THE FREEWAY. THE SYSTEM CONTINUED SOUTH INTO SOUTHERN UTAH BRINGING HEAVY SNOW DOWN TO THE SAINT GEORGE AREA. SCORES OF ACCIDENTS OCCURRED AS A RESULT OF THE SLICK ROADWAYS.SNOWFALL TOTALS FOR THE PERIOD WERE (INCHES).. BRIAN HEAD 44 CEDAR BREAKS 40 FARMINGTON CYN 33 KOLOB-ZION NP 31 PINE VALLEY MTS 29 ALTA LIFTS 27 BRIGHTON 26 SUNDANCE 25 SNOWBASIN 24 ALTA UDOT 24 CEDAR CITY 20-23 BRYCE CANYON 22 THE CANYONS 20 SPRUCES 19 WASATCH PLATEAU 19 TONY GROVE LAKE 18 SNOWBIRD 18 PARLEYS SUMMIT 16 DEER CREEK DAM 16 LAYTON BENCH 15 MONTE CRISTO 15 SOLITUDE 15 OQUIRRH MTS 15 COVE FORT 14 CLEARFIELD 13 NEWCASTLE 13 PARAGONAH 13 SPANISH FORK 12 SOUTH OGDEN 11 UPPER MILLCREEK 11 ALPINE 11 PLEASANT GROVE 11 ENOCH 11 GREEN RIVER 11 SPRINGVILLE 10 PANGUITCH 10 DANIELS PASS 10 BRIGHAM CITY 9 LAYTON 9 OGDEN BENCH 9 EMERY 9 NEW HARMONY 9 MOUNT PLEASANT 9 FERRON 9 TRIAL LAKE 9 PROVO 8 COTTONWOOD HTS 8 PARK CITY 8 ZION NATIONAL PARK 8 FILLMORE 8 TAYLORSVILLE 7 SANDY 5 KAMAS 5 BEAVER 5 RICHFIELD 4 KANAB 4 SAINT GEORGE 4 ALTAMONT 4 DUCHESNE 4 SOUTH JORDAN 3 HANKSVILLE 3 MANTI 3 CIRCLEVILLE 3 ESCALANTE 2 HITE MARINA 2
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Mar 9, 4:30 PM MST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
430 PM MST THU MAR 9 2006
.SYNOPSIS...A POTENT UPPER LEVEL STORM SYSTEM WILL INTERACT WITH A
STALLED FRONTAL BOUNDARY OVER SOUTHERN UTAH...RESULTING IN A
SIGNIFICANT WINTER STORM ACROSS CENTRAL AND SOUTHERN UTAH. A BROAD
COLD UPPER TROUGH WILL REMAIN OVER THE WESTERN STATES THROUGH THE
WEEKEND.
&&
.DISCUSSION...SURFACE COLD FRONT WHICH IMPACTED THE WASATCH FRONT
THIS MORNING HAS REACHED REACHED A MILFORD-RICHFIELD-PRICE LINE LATE
THIS AFTERNOON. THIS FRONT IS EXPECTED TO STALL ACROSS SOUTHERN UTAH
THIS EVENING AS IT MERGES WITH DEEPENING PRESSURE TROUGH ACROSS
SOUTHERN NV INTO SOUTHERN UT. STRONG PACIFIC JET CURRENTLY SPREADING
INTO SOUTHERN CA/NV HAS BEEN DRIVING LEE CYCLOGENESIS OVER SOUTHERN
NV THIS AFTERNOON. THIS LOW WILL CONTINUE TO DEEPEN AS IT BEGINS TO
TRANSLATE EASTWARD ALONG FRONTAL BOUNDARY THIS EVENING THROUGH THE
OVERNIGHT HOURS. IN ADDITION ASSOCIATED 700MB LOW EXPECTED TO TRACK
ACROSS CENTRAL UT OVERNIGHT. STRONG DEEP LAYER FRONTOGENESIS
ASSOCIATED THIS LOW WILL RESULT IN A PROLONGED PERIOD OF HEAVY SNOW
ACROSS MUCH OF CENTRAL AND SOUTHERN UT THIS EVENING THROUGH THE
OVERNIGHT HOURS. ADDITIONALLY MAY SEE CONVECTION ALONG THIS FRONTAL
BOUNDARY THROUGH THE REMAINDER OF THE AFTERNOON AND EARLY EVENING.
WENT AHEAD AND UPGRADED ZONES 14 /SANPETE AND SEVIER VALLEYS/ AS
WELL AS INCLUDED ZONE 20 /SOUTH CENTRAL UT/ IN GOING HEAVY SNOW
WARNING...AS AREAS NEAR RICHFIELD AND ESCALANTE STAND A GOOD CHANCE
OF BEARING THE BRUNT OF THE HEAVY SNOW. FAVORED GFS SOLUTION AND AS
A RESULT ADDED SNOW ADVISORY TO SAN RAFAEL SWELL/CASTLE COUNTRY
AREA. A FEW LOCATIONS IN THE SWELL MAY PICK UP WARNING LEVEL
SNOW...HOWEVER POPULATED AREAS NEAR GREEN RIVER AND HANKSVILLE
SHOULD REMAIN BELOW WARNING CRITERIA. HEAVY SNOW MAY LINGER THROUGH
THE MORNING HOURS ACROSS MUCH OF CENTRAL/SOUTHERN UT BEFORE TAPERING
OFF DURING THE AFTERNOON HOURS.
OTHERWISE LONGWAVE TROUGH PROGGED TO DEEPEN ACROSS THE INTERMOUNTAIN
WEST OVER THE WEEKEND. NUMEROUS EMBEDDED VORTICES EMBEDDED WITHIN
THIS LARGER SCALE FLOW WILL BRING PERIODIC CHANCES OF PRECIPITATION
TO THE REGION. WIDESPREAD SNOW LOOKS TO RETURN TO SOUTHERN UT AS
EARLY AS LATE FRIDAY NIGHT AS LARGE SCALE UPPER DIFFLUENCE SPREADS
ACROSS THE REGION. FURTHER NORTH STEEP LAPSE RATES ASSOCIATED WITH
BROAD 500MB THERMAL TROUGH WILL RESULT IN SCATTERED SNOW
SHOWERS...PARTICULARLY OVER THE HIGHER TERRAIN. PRIMARY TROUGH AXIS
LOOKS TO LIFT NORTHEAST ACROSS THE REGION SATURDAY NIGHT...WHICH MAY
ALLOW WIDESPREAD SNOW TO SPREAD BACK NORTH INTO NORTHERN UT AS WELL.
ALL IN ALL A FAIRLY UNSETTLED PATTERN THROUGH THE REMAINDER OF THE
WEEKEND WITH A GOOD CHANCE OF SNOW FOR MUCH OF THE HIGHER TERRAIN.
&&
.AVIATION...SEE LATEST SLCTAFSLC.
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...HEAVY SNOW WARNING ZONES UTZ009-010-014>018-020 UNTIL 5 PM FRI.
SNOW ADVISORY ZONE UTZ013 UNTIL 5 PM FRI.
WY...NONE.
&&
SEAMANHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 605 AM MST THU MAR 9 2006 UTZ001>021-WYZ021-101400- CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY- CENTRAL AND SOUTHWEST MOUNTAINS- GLEN CANYON RECREATION AREA/LAKE POWELL- GREAT SALT LAKE DESERT AND MOUNTAINS-HENRY MOUNTAINS- NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-SOUTHERN WASATCH FRONT- SOUTHWEST UTAH-SOUTHWEST WYOMING-UTAHS DIXIE AND ZION NATIONAL PARK- WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-80 NORTH- WASATCH MOUNTAINS SOUTH OF I-80-WASATCH PLATEAU/BOOK CLIFFS- WEST CENTRAL UTAH-WESTERN UINTA BASIN-WESTERN UINTA MOUNTAINS- 605 AM MST THU MAR 9 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF UTAH AND FOR EXTREME SOUTHWEST WYOMING. .DAY ONE... TODAY AND TONIGHT A COLD PACIFIC STORM SYSTEM WILL IMPACT UTAH TODAY AND TONIGHT BRINGING WIDESPREAD AND SIGNIFICANT AMOUNTS OF SNOW. SEE THE LATEST WINTER WEATHER STATEMENT FROM THE SALT LAKE FORECAST OFFICE FOR DETAILS. .DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY SIGNIFICANT SNOWFALL WILL CONTINUE OVER PORTIONS OF SOUTHERN AND EASTERN UTAH INTO FRIDAY THEN GRADUALLY TAPER OFF. HOWEVER... UNSEASONABLY COLD AND OCCASIONALLY WET WEATHER WILL CONTINUE THROUGH THE WEEKEND.
7 heavy snow, 1 avalanche. Local standard time, as filed.
11" at Green River (ibncluding 9" in 12h)
11.5" in CDC and 11" in Enoch in 12h
9" in 12h at Emery
15" in 12h at various SNOTELS including Farnsworth Lake
6" in 12h at Zion NP, 7.2 total
1 fatality in Taylor Canyon on Mt. Ogden
8" in 12h at Bountiful
13-17" at locations along the Wasatch Front including Parrish Creek and Louis Meadow
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Avalanche, Rich/Cache T Nw/P E C Weber/Most of Morgan/Nw Summit/Ne Salt Lake/X Ne Box Elder | 2006-03-11 | Male | Outside/Open Areas | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2006Every state in 2006This day in weather historyWarnings in Utah, March 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5493308, 5493309, 5493307, 5493306, 5493310, 5493371, 5493311, 5493370.